Alert archive / Idaho / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Spokane, WA

May 14, 2005Benewah County, Kootenai County, Idaho; Spokane County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 14, 2005, 5:00 PM PDT for Benewah County, Kootenai County, Idaho; Spokane County, Washington. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2005, 5:00 PM PDT (00:00 UTC)
Expired
May 14, 2005, 5:30 PM PDT
In force
30 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

Counties Benewah County, ID, Kootenai County, ID, Spokane County, WA

The radar

The Spokane radar (KOTX), 56 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2005-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2005-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 150001
SVROTX
IDC009-055-WAC063-150030-
/O.NEW.KOTX.SV.W.0002.050515T0000Z-050515T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
500 PM PDT SAT MAY 14 2005

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SPOKANE COUNTY IN EASTERN WASHINGTON
  NORTHWESTERN BENEWAH COUNTY IN THE PANHANDLE OF IDAHO
  SOUTHWESTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO

* UNTIL 530 PM PDT

* AT 457 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES NORTHWEST OF PLUMMER...OR ABOUT 20 MILES
  SOUTH OF POST FALLS...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARRISON AND 6 MILES NORTH OF PLUMMER BY 530 PM PDT

LAT...LON 4754 11713 4737 11719 4728 11674 4750 11667

$$

BZ
1 follow-up statement
000 
WWUS56 KOTX 150029
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
526 PM PDT SAT MAY 14 2005

IDC009-055-WAC063-150036-
/O.EXP.KOTX.SV.W.0002.000000T0000Z-050515T0030Z/
KOOTENAI ID-BENEWAH ID-SPOKANE WA-
526 PM PDT SAT MAY 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SPOKANE...
NORTHWESTERN BENEWAH AND SOUTHWESTERN KOOTENAI COUNTIES EXPIRES AT
530 PM PDT...

THE STRONG THUNDERSTORM THAT TRACKED FROM ROCKFORD TO WORLEY HAS 
WEAKENED SUBSTANTIALLY...AND WILL CONTINUE TO WEAKEN AS IT MOVES 
FROM WORLEY TO AROUND HARRISON BY 6 PM. EXPECT VERY SMALL 
HAIL...WIND GUSTS TO 30 MPH AND BRIEF HEAVY DOWNPOURS. 

LAT...LON 4754 11713 4737 11719 4728 11674 4750 11667

$$

BZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:30 PM PDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 14, 2:30 PM PDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED POP TABLE
NATIONAL WEATHER SERVICE SPOKANE WA
230 PM PDT SAT MAY 14 2005

.SYNOPSIS...A SERIES OF MOIST PACIFIC STORM SYSTEMS WILL BRING A
CHANCE OF SHOWERS AND A FEW AFTERNOON THUNDERSTORMS TO MOST OF THE
INLAND NORTHWEST THROUGH THE REST OF THE WEEKEND AND INTO THE NEW
WORK WEEK.

&&

.DISCUSSION...
TONIGHT THOUGH SUNDAY NIGHT...SATELLITE INDICATES ONE UPPER LEVEL
WAVE EXITING THE FORECAST AREA THIS AFTERNOON...WHILE A DEEPER
PACIFIC TROUGH SETS UP OFF THE PACIFIC COAST WHICH WILL IMPACT THE
AREA WEATHER SUNDAY AND MONDAY. RAIN THIS MORNING HAS MOISTENED
THE AIR MASS AND FUELED AFTERNOON SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS OVER MUCH OF THE FORECAST AREA TODAY. SATELLITE
SUGGESTS A SMALL SUBSIDENCE REGION IN THE WAKE OF THIS MORNINGS
WAVE CRESTING THE CASCADES THIS AFTERNOON AND WILL SERVE TO DEPRESS
THE CURRENT SHOWER ACTIVITY AS THE EVENING WEARS ON. THEN A
RELATIVELY QUIET NIGHT ON TAP WITH THE FORECAST AREA UNDER A PRE-
TROUGH UPPER LEVEL RIDGE. HIGH DEW POINTS FROM RECENT RAINS WILL
LIKELY LEAD TO SOME PATCHY VALLEY FOG LATE TONIGHT IN WIND
SHELTERED LOCATIONS. FOR SUNDAY GFS AND NAM ARE IN REASONABLE
AGREEMENT AND INITIALIZED REASONABLY WELL VERSUS SATELLITE
EXTRAPOLATION. THE MAIN BAROCLINIC REGION OF THE INCOMING TROUGH
WILL PASS THROUGH THE FORECAST AREA FOR ANOTHER PERIOD OF LIGHT
RAIN AT ALMOST ALL LOCATIONS DURING THE DAY...LIKELY IN THE MORNING
HOURS OVER THE FAR WESTERN ZONES AND DURING THE AFTERNOON OVER THE
EASTERN ZONES. WESTERLY MID LEVEL FLOW AND COOL MID LEVEL ADVECTION
IN THE WAKE OF THIS FRONT WILL PROBABLY QUICKLY DEPRESS POST-
FRONTAL SHOWER ACTIVITY IN THE DEEP BASIN AND CASCADES LEE ZONES.
OVER THE EAST THE MAIN FORECAST UNCERTAINTY IS THE PROSPECT OF
THUNDERSTORMS WITH AFTERNOON SHOWER ACTIVITY. WHILE MOISTURE AND
FOCUS ARE A NEAR CERTAINTY...NECESSARY INSTABILITY IS
QUESTIONABLE. A LATE MORNING START TO PRECIPITATION OVER THE
EASTERN ZONES WILL LIKELY DEPRESS HIGH TEMPERATURES FROM REACHING
MAXIMUM SURFACE BASED CAPE POTENTIAL...AND BOTH MODELS SUGGEST THE
LOWER AND MID LEVEL FRONTAL SURFACES WILL PASS THROUGH BEFORE THE
UPPER LEVEL COOLING AND ASSOCIATED DESTABILIZATION OCCURS. THUS
EXPECT A SCENARIO SIMILAR TO TODAY WITH WIDESPREAD SHOWERS
WITH A FEW EMBEDDED AFTERNOON THUNDERSTORMS POSSIBLE...BUT NOT
WIDESPREAD ENOUGH TO WARRANT MENTION BEYOND SLIGHT CHANCE. ON
SUNDAY NIGHT A RELATIVELY QUITE PERIOD ONCE AGAIN BETWEEN STORM
SYSTEMS WITH LINGERING SHOWERS OVER THE OROGRAPHICALLY FAVORABLE
MOUNTAIN ZONES. TEMPERATURES WILL REMAIN AROUND SEASONABLE NORMALS.
/FUGAZZI

MONDAY THROUGH TUESDAY...EXPECT A CONTINUATION OF THE UNSETTLED
WEATHER ACROSS THE CWFA MONDAY AND TUESDAY. THE MEAN TROUGH REMAINS
JUST OFF THE COAST...AND EJECTS A SERIES OF SHORT WAVE DISTURBANCES
INTO THE INLAND NORTHWEST THROUGH THE FORECAST PERIOD. THE FIRST
DISTURBANCE MOVES THROUGH THE FORECAST AREA ON MONDAY GIVING A
FOCUSING MECHANISM TO KICK OFF SHOWERS AND THUNDERSTORMS. INSTABILITY
PARAMETERS ARE GOOD...BUT NOT IMPRESSIVE. HOWEVER 0-6KM AND 0-1KM
SHEAR IS PRETTY IMPRESSIVE. SO FAR WE HAVENT SEEN ALL THE CONVECTIVE
PARAMETERS COME TOGETHER FOR STRONG TO SEVERE THUNDERSTORMS AND THINK
THIS MAY BE THE CASE FOR MONDAY AS WELL. AS SUCH EXPECT THESE
THUNDERSTORMS TO PULSE WITH BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY
OUT FLOW WINDS. THE MODELS ARE PRETTY CONSISTENT SHOWING  WEAK SHORT
WAVE RIDGING MONDAY NIGHT. HOWEVER DO NOT EXPECT MUCH OF A BREAK IN
THE UNSETTLED WEATHER AS THE VERY MOIST SOUTHWESTERLY FLOW REMAINS
OVER THE REGION. ANOTHER WEAKER SHORT WAVE DISTURBANCE MOVES THROUGH
ON TUESDAY. THE INSTABILITY PARAMETERS ARE JUST NOT THERE WITH THIS
FEATURE SO STAYED WITH SHOWERS FOR THE DAY. TEMPERATURES WILL REMAIN
SLIGHTLY BELOW SEASONAL NORMALS THROUGH THE FORECAST PERIOD. /TOBIN

TUESDAY NIGHT THROUGH SATURDAY...COMPUTER MODEL GUIDANCE CONTINUES
TO PROJECT BROAD UPPER LEVEL TROF OVER THE AREA THE ENTIRE WEEK.
ALTHOUGH...MODELS DISAGREE SOMEWHAT ON PLACEMENT AND
ORIENTATION OF THE UPPER LEVEL FLOW. THIS COULD HAVE SOME INFLUENCE
ON EXACTLY HOW WET THE PATTERN WILL BE. THE GFS DEVELOPS LESS OF A
BLOCKING PATTERN OVER THE CENTRAL US. THIS KEEPS THE PACNW UNDER A
MORE ZONAL EAST-WEST FLOW. THE ECMWF...BY CONTRAST...HAS A LARGER
BLOCKING PATTERN AND A MORE SOUTHWESTERLY UPPER LEVEL FLOW OVER THE
PACNW. BOTH PATTERNS WILL BE WET. HOWEVER...BASED ON EXPERIENCE
AND PATTERN RECOGNITION THE ECMWF WILL BE THE WETTER OF THE TWO
PATTERNS. WILL THEREFORE FOLLOW THE PREVIOUS FORECAST AND KEEP POPS
ELEVATED FOR A MAJORITY OF THE EXTENDED PERIOD. /LERICOS

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        50  65  44  62  40  58 /  40  60  50  60  20  20
COEUR DALENE  50  64  43  62  40  58 /  40  70  50  60  40  30
PULLMAN        52  63  44  58  40  55 /  40  70  50  70  20  20
LEWISTON       54  74  49  64  44  63 /  20  70  50  60  20  30
COLVILLE       48  68  44  63  37  61 /  40  60  60  60  40  30
SANDPOINT      47  66  44  63  38  58 /  40  70  60  60  40  30
WALLACE        44  67  42  58  36  55 /  40  70  60  70  40  30
MOSES LAKE     58  73  46  67  42  65 /  20  60  20  20  20  20
WENATCHEE      56  73  47  66  45  64 /  30  60  20  20  20  20
OMAK           53  74  43  66  40  65 /  30  70  20  40  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 14, 6:04 AM PDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
604 AM PDT SAT MAY 14 2005

IDZ001>004-026-027-WAZ031-032-037-151315-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-NORTHEAST MOUNTAINS-
604 AM PDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTH IDAHO...SOUTHEAST WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A VERY UNSTABLE AIRMASS COUPLED WITH AN UPPER LEVEL DISTURBANCE
MOVING THROUGH THE REGION MAY TRIGGER STRONG THUNDERSTORMS
SATURDAY AFTERNOON AND EARLY EVENING. ALTHOUGH THESE STORMS ARE
NOT EXPECTED TO BE SEVERE...THERE IS A POSSIBILITY OF HALF INCH
HAIL AND WIND GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WAZ033>036-038-041>044-151315-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
604 AM PDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON...CENTRAL WASHINGTON...SOUTHEAST WASHINGTON...EAST
CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

Nearby

Severe Thunderstorm Warnings in Idaho, 2005Severe Thunderstorm Warnings in Washington, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.